Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Quad Cities, IA

June 14, 2017Jackson County, Iowa

NWS Quad Cities, IA issued this special weather statement at Jun 14, 2017, 7:34 PM CDT for Jackson County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 7:34 PM CDT (00:34 UTC)
Expired
Jun 14, 2017, 8:00 PM CDT
In force
26 min
Issued by
NWS Quad Cities, IA

County Jackson County, IA

The radar

The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2336 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS83 KDVN 150034
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
734 PM CDT WED JUN 14 2017

ILC015-085-IAC097-150100-
Jo Daviess-Carroll-Jackson-
734 PM CDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT JACKSON COUNTY UNTIL 800 PM 
CDT...

At 733 PM CDT, a strong thunderstorm was located over Springbrook, or
12 miles northeast of Maquoketa, moving northeast at 15 mph.

Pea size hail and heavy rain are expected with this storm.

Locations impacted include...
Bellevue, Preston, Hanover, Andrew, Springbrook, St. Donatus,
Spragueville, Green Island, Hurstville, Van Buren, Spruce Creek Park,
Blanding Landing, Whitton, Blanding, Cottonville, Reeceville,
Bellevue State Park, Camp Far Horizons and Smiths.

Torrential rainfall is also occurring with this storm, and may cause 
ponding of water on roads. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4218 9012 4203 9041 4203 9047 4210 9070
      4238 9056
TIME...MOT...LOC 0033Z 225DEG 13KT 4214 9045 

$$

ERVIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 14, 7:05 PM CDT, 29 minutes earlier.

Area forecast discussion, Jun 14, 7:05 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
705 PM CDT Wed Jun 14 2017

.UPDATE...
Issued at 702 PM CDT Wed Jun 14 2017

The convection remains surface based, and is not supported
strongly aloft. Thus, the trend toward isolated coverage is
expected to continue, and the amount of surface based CAPE will
continue to decay, so intensities will generally decrease. Brief
flare ups are still possible, and will likely handle these with
SPS products if needed. The SVR watch will be left in effect only
int the far south, where the NE MO convection is still brushing
those counties. This threat is also on the decrease.

&&

.SYNOPSIS...
Issued at 330 PM CDT Wed Jun 14 2017

Water vapor loop indicating closed upper low rolling northeastward
acrs the SD/Canadian border region, with cyclonic southwesterlies
arching down toward the mid MS RVR Valley. Embedded vort max/MCV
noted in several surveillance imagery sources right acrs the local
area, and should exit off to the east and northeast by early this
evening. Other more upstream embedded vort max was located out
acrs the Neb panhandle. Otherwise, flow still on track to become
more westerly and progressive acrs the north half of the CONUS
into the weekend, putting the local area under almost a daily
chance for showers and thunderstorms through Sat night.

&&

.SHORT TERM...(Tonight)
ISSUED AT 330 PM CDT Wed Jun 14 2017

As the MCV exits to the east, it will take any lingering more
significant convection with it by late afternoon. But will have to
keep low to moderate CHC POPs for isolated to sctrd showers and
storms streaming up out of MO and acrs mainly the southeastern
half of the DVN CWA, ahead of the central plains wave and
lingering llvl convergence on lingering outflow boundaries. But
feel that there will be just a low chance that they will be strong
to severe, especially later in the evening. This activity should
wane too as the evening progresses and through midnight. Then, the
central plains upper short wave trof approaches late tonight for
a possible uptick in overnight and early thu morning convection
for isolated to sctrd showers/storms in the southern and
southeastern CWA, but marginal at best LLJ convergence make this
another low confidence call...only low chc pops warranted Lows
tonight in the 60s west of the MS RVR, to around 70 in the east.

.LONG TERM...(Thursday through next Wednesday)
ISSUED AT 330 PM CDT Wed Jun 14 2017

Thursday...Most of the day looks to be mostly sunny and dry, warming
to around 90 or lower 90s in most of the area but sfc DPTs mixed
down into the middle or lower 60s in the afternoon keep the Heat
Index in check. Then an approaching upper trof in progressive
westerlies, and arrival of a weak NNE-to-SSW oriented sfc front
pushing into the western CWA from central IA, may allow for isolated
to sctrd thunderstorms to POP up in central Ia and possibly make it
into the far west central and northwestern CWA By late afternoon.
Better support for more organized storm clusters or MCS activity
tomorrow night laying out to the south acrs KS into MO. Then 12z
models vary on another round of increased late night convection
especially south of I80 after midnight and into early Fri morning.

Friday...Various model solution outputs make for a muddled scenario
this day. What ever happens Thu night and lingers into Fri morning
convective debris-wise, will be a player in to what happens later in
the day. But most solutions suggest a diurnal decrease by midday,
and afternoon heating and destabilization into Fri evening. Then the
next upstream S/W will look to interact with an increasing LLJ with
THTA-E feed, which may allow for an MCS to develop acrs western IA
Fri evening, and come acrs the state overnight into Sat morning with
heavy rain and gusty wind potential.

Saturday and Sunday...Latest suite of medium range models continue
to suggest a stronger digging shortwave and sfc cold front may swing
acrs the region to produce another storm event late Sat and Sat
night, with strong forcing and vertical wind fields suggesting a
severe storm threat depending on instability build up earlier in the
day. A cooler, breezy day in store for Sunday behind the front.

Monday through next Wednesday...Longer range indications suggest
that GRT LKS troffiness will allow for a below normal temp regime
early to mid week. Some chance for isolated to sctrd afternoon
instability showers Mon and Tue, with a more organized shower chance
toward Wed depending on timing of a northwest flow clipper-like
system rippling down into the western GRT LKS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 624 PM CDT Wed Jun 14 2017

Scattered thunderstorms will be possible the next few hours, and
radar trends are being used to decide TAF inclusion in storm
coverage. This places a threat into MLI, and a less threat into
BRL through 01-02Z. Otherwise, an isolated storm or shower remains
possible through tomorrow afternoon, but coverage is too low and
unknown timing to put into a TAF forecast. Outside of storms, VFR
conditions and light south winds will prevail. If any early
morning light fog develops, CID would be most possible as they
had rains fall there today.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Ervin
Hazardous weather outlook, Jun 14, 4:26 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
426 PM CDT Wed Jun 14 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
426 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Scattered severe thunderstorms will continue through 8 PM CDT
generally along and east of the Mississippi River and along and
south of the Interstate 80 corridor, and far northeastern
Missouri. The main threats with these severe storms continues to
be damaging wind and large hail, but an isolated tornado can not
be ruled out. The storms should weaken and move out of the area
after 7 or 8 PM CDT.

Hot and humid conditions will continue through early evening away
from the storms, with heat index readings as high as the mid 90s.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There are periodic chances for thunderstorms Thursday night
through Saturday night.

For the first round Thursday night into early Friday morning, a
few strong storms are possible in the counties along and south of
highway 34. The main threats are strong wind gusts and lightning.

There is a marginal risk for severe thunderstorms on Friday
across the entire outlook area. The best chance for storms is
Friday evening or Friday night. Damaging winds and large hail are
possible with the strongest storms. Thunderstorm coverage will
likely remain scattered.

Strong or severe thunderstorms are possible Saturday afternoon
into Saturday night. However, confidence is low with respect to
timing and areal coverage. Please stay tuned to forecast updates
through this week.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is currently needed this afternoon and
evening generally along and east of the Mississippi River, and far
northeastern Missouri.

12

In the hours before

Special weather statement, Jun 14, 6:48 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
648 PM CDT WED JUN 14 2017

MOC045-199-150045-
Scotland-Clark-
648 PM CDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SCOTLAND AND SOUTHERN
CLARK COUNTIES UNTIL 745 PM CDT...

At 647 PM CDT, a strong thunderstorm was located over Greensburg, or
10 miles north of Edina, moving east at 25 mph.

Winds in excess of 30 mph, heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Memphis, Warsaw, Wyaconda, Rutledge, South Gorin, Greensburg,
Crawford, Winchester, St. Patrick, Etna, Sand Hill, Memphis Memorial
Airport, Spillman Mound, Antioch, Bible Grove, Neeper, Fairmont and
Gregory Landing.

Torrential rainfall is also occurring with this storm, and may cause
ponding of water on roads. Do not drive your vehicle through flooded
roadways.

LAT...LON 4035 9145 4031 9147 4025 9155 4026 9195
      4030 9195 4030 9235 4048 9235
TIME...MOT...LOC 2347Z 280DEG 38KT 4031 9224

ERVIN
Local storm report, Jun 14, 6:53 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 WNW DUBUQUE           42.52N 90.72W
06/14/2017  M1.00 INCH       DUBUQUE            IA   TRAINED SPOTTER

            1 TO 1.125 INCH DIAMETER HAIL.

&&

ERVIN
Local storm report, Jun 14, 6:54 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     NW MEDIAPOLIS           41.01N 91.17W
06/14/2017  E60.00 MPH       DES MOINES         IA   TRAINED SPOTTER

            ESTIMATED WINDS

&&

ERVIN
Local storm report, Jun 14, 6:56 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             JOHNSON SAUK TRAIL STAT 41.33N 89.89W
06/14/2017  M0.88 INCH       HENRY              IL   LAW ENFORCEMENT

            RELAYED BY EMERGENCY MANAGER

&&

ERVIN
Local storm report, Jun 14, 6:58 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     NW MEDIAPOLIS           41.01N 91.17W
06/14/2017  E60.00 MPH       DES MOINES         IA   TRAINED SPOTTER

            ESTIMATED WINDS

0208 PM     HAIL             N SUNNY HILL            41.40N 90.43W
06/14/2017  E1.00 INCH       ROCK ISLAND        IL   PUBLIC

            NICKEL TO QUARTER HAIL IN THE SUNNY HILL ESTATES. REPORT
            VIA SOCIAL MEDIA AND THE TIME OF THE EVENT WAS ESTIMATED
            BY RADAR.

0218 PM     HAIL             5 SSE EAST MOLINE       41.44N 90.40W
06/14/2017  M0.75 INCH       HENRY              IL   TRAINED SPOTTER

0245 PM     HAIL             1 SSW GENESEO           41.44N 90.16W
06/14/2017  E0.75 INCH       HENRY              IL   TRAINED SPOTTER

0250 PM     HAIL             1 SSE GENESEO           41.44N 90.15W
06/14/2017  E0.88 INCH       HENRY              IL   TRAINED SPOTTER

0251 PM     HAIL             2 SE GENESEO            41.43N 90.13W
06/14/2017  E1.00 INCH       HENRY              IL   PUBLIC

0324 PM     HAIL             JOHNSON SAUK TRAIL STAT 41.33N 89.89W
06/14/2017  M0.88 INCH       HENRY              IL   LAW ENFORCEMENT

            RELAYED BY EMERGENCY MANAGER

0348 PM     HAIL             1 SW LAKE THUNDERBIRD   41.21N 89.46W
06/14/2017  E0.75 INCH       PUTNAM             IL   TRAINED SPOTTER

            ALSO REPORTED WIND GUST OF 30 MPH.

0357 PM     TSTM WND DMG     PRINCETON               41.38N 89.47W
06/14/2017                   BUREAU             IL   EMERGENCY MNGR

            TIME ESTIMATED FROM RADAR. TREES AND POWER LINES DOWN.

0359 PM     TSTM WND DMG     BUREAU                  41.29N 89.36W
06/14/2017                   BUREAU             IL   EMERGENCY MNGR

            TIME ESTIMATED FROM RADAR. TREES AND POWER LINES DOWN.

0400 PM     LIGHTNING        PRINCETON               41.38N 89.47W
06/14/2017                   BUREAU             IL   TRAINED SPOTTER

            TIME APPROXIMATED. TREE STRUCK BY LIGHTNING.

0400 PM     HAIL             TISKILWA                41.29N 89.51W
06/14/2017  M1.25 INCH       BUREAU             IL   PUBLIC

            CORRECTED REPORT FOR LOCATION. VIA SOCIAL MEDIA PICTURE.
            TIME APPROXIMATED.

0400 PM     TSTM WND DMG     SEATONVILLE             41.36N 89.27W
06/14/2017                   BUREAU             IL   EMERGENCY MNGR

            TIME ESTIMATED FROM RADAR. TREES AND POWER LINE DOWN.

0404 PM     HAIL             WNW TISKILWA            41.30N 89.51W
06/14/2017  E0.25 INCH       BUREAU             IL   TRAINED SPOTTER

            VIA SOCIAL MEDIA.

0406 PM     TSTM WND DMG     LA MOILLE               41.53N 89.28W
06/14/2017                   BUREAU             IL   EMERGENCY MNGR

            TIME ESTIMATED FROM RADAR. TREES AND POWER LINES DOWN.

0407 PM     TSTM WND DMG     3 S LA MOILLE           41.49N 89.28W
06/14/2017                   BUREAU             IL   TRAINED SPOTTER

            SPOTTER REPORTED LARGE TREE DOWN NEAR THE INTERSECTON OF
            US 34 AND IL 89 SOUTH OF LA MOILLE. REPORT WAS RELAYED BY
            NWS LOT.

0408 PM     TSTM WND DMG     SPRING VALLEY           41.33N 89.20W
06/14/2017                   BUREAU             IL   EMERGENCY MNGR

            REPORTS OF MUTLIPLE TREES DOWN ALONG WITH POWER LINES.
            POWER IS OUT IN TOWN. TIME OF THE EVENT WAS ESTIMATED
            USING RADAR.

0410 PM     TSTM WND DMG     LADD                    41.38N 89.21W
06/14/2017                   BUREAU             IL   EMERGENCY MNGR

            MULTIPLE TRES DOWN IN LADD. TIME OF THE EVENT WAS
            ESTIMATED USING RADAR.

0414 PM     TSTM WND DMG     DALZELL                 41.36N 89.18W
06/14/2017                   BUREAU             IL   EMERGENCY MNGR

            TIME ESTIMATED FROM RADAR. TREES AND POWER LINES DOWN.

0430 PM     TSTM WND DMG     1 E KAHOKA              40.42N 91.70W
06/14/2017                   CLARK              MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0446 PM     HAIL             4 NW ARGYLE             40.57N 91.62W
06/14/2017  M1.00 INCH       LEE                IA   TRAINED SPOTTER

0609 PM     HAIL             1 WNW DUBUQUE           42.51N 90.71W
06/14/2017  M1.00 INCH       DUBUQUE            IA   TRAINED SPOTTER

            HEAVY RAIN AND QUARTER HAIL.

0611 PM     HAIL             SE DUBUQUE              42.50N 90.68W
06/14/2017  E1.00 INCH       DUBUQUE            IA   TRAINED SPOTTER

            LOTS OF SMALL HAIL, AND A FEW QUARTERS

0612 PM     HAIL             DUBUQUE                 42.50N 90.69W
06/14/2017  M1.00 INCH       DUBUQUE            IA   911 CALL CENTER

            DIME TO QUARTER SIZE HAIL.

0612 PM     HAIL             2 WNW DUBUQUE           42.52N 90.72W
06/14/2017  M1.75 INCH       DUBUQUE            IA   TRAINED SPOTTER

0612 PM     HAIL             1 NW DUBUQUE            42.52N 90.70W
06/14/2017  E1.00 INCH       DUBUQUE            IA   TRAINED SPOTTER

0612 PM     HAIL             2 WSW DUBUQUE           42.49N 90.73W
06/14/2017  M1.00 INCH       DUBUQUE            IA   TRAINED SPOTTER

0613 PM     HAIL             2 NE DUBUQUE            42.52N 90.66W
06/14/2017  M0.75 INCH       DUBUQUE            IA   TRAINED SPOTTER

0615 PM     HAIL             2 WNW DUBUQUE           42.52N 90.72W
06/14/2017  M1.00 INCH       DUBUQUE            IA   TRAINED SPOTTER

            1 TO 1.125 INCH DIAMETER HAIL.

0615 PM     HAIL             1 W DUBUQUE             42.50N 90.72W
06/14/2017  M0.75 INCH       DUBUQUE            IA   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL. HAIL LAST FOR 5

&&

ERVIN
Special weather statement, Jun 14, 7:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
734 PM CDT WED JUN 14 2017

ILC015-085-IAC097-150100-
Jo Daviess-Carroll-Jackson-
734 PM CDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT JACKSON COUNTY UNTIL 800 PM
CDT...

At 733 PM CDT, a strong thunderstorm was located over Springbrook, or
12 miles northeast of Maquoketa, moving northeast at 15 mph.

Pea size hail and heavy rain are expected with this storm.

Locations impacted include...
Bellevue, Preston, Hanover, Andrew, Springbrook, St. Donatus,
Spragueville, Green Island, Hurstville, Van Buren, Spruce Creek Park,
Blanding Landing, Whitton, Blanding, Cottonville, Reeceville,
Bellevue State Park, Camp Far Horizons and Smiths.

Torrential rainfall is also occurring with this storm, and may cause
ponding of water on roads. Do not drive your vehicle through flooded
roadways.

LAT...LON 4218 9012 4203 9041 4203 9047 4210 9070
      4238 9056
TIME...MOT...LOC 0033Z 225DEG 13KT 4214 9045

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:49 PM CDTSpecial Weather StatementDVNJackson26 min
Jun 14, 8:06 PM CDTSpecial Weather StatementDVNJackson39 min
Jun 14, 8:26 PM CDTSpecial Weather StatementDVNJackson64 min
Jun 14, 8:41 PM CDTSpecial Weather StatementDVNJo Daviess34 min
Jun 14, 8:52 PM CDTSpecial Weather StatementDVNCarroll23 min
Jun 14, 9:00 PM CDTSpecial Weather StatementDVNScotland30 min
Jun 14, 10:11 PM CDTSpecial Weather StatementDVNScotland34 min
Jun 14, 10:53 PM CDTSpecial Weather StatementDVNScotland37 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.